MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0408
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a ruptured anterior communicating artery (acom) aneurysm using penumbra smart coils (smart coils).During the procedure, the physician placed the initial coils in the target vessel using a non-penumbra microcatheter.The physician was then unable to advance a new smart coil out of its introducer sheath and into the microcatheter; therefore, it was removed.The procedure was completed using additional coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 137.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and the coil winds were offset.Conclusions: evaluation of the returned device revealed that the embolization coil winds were offset.This type of damage typically occurs due to improper handling during use.If the introducer sheath is not properly aligned inside the hub of the microcatheter prior to advancement, damage such as this may occur.The offset coil winds likely prevented the smart coil from being advanced out of its introducer sheath and into the microcatheter during the procedure.While advancing the smart coil through a demonstration microcatheter; resistance was encountered as the offset coil winds entered the hub of the microcatheter and began to take shape.The smart coil could not be advanced any further.The smart coils introducer sheath was not returned for evaluation.The non-penumbra microcatheter referred to in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7165872
Report Number3005168196-2018-00038
Device Sequence Number72915
Product Code HCG
UDI-Device Identifier00814548015828
UDI-Public00814548015828
Combination Product (Y/N)N
Initial Reporter CountryTC
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/18/2022
Device Catalogue Number400SMTHXSFT0408
Device Lot NumberF77752
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/07/2017
Supplement Date Received by Manufacturer01/23/2018
Initial Report FDA Received Date01/04/2018
Supplement Report FDA Received Date02/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age41 YR